Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 44, NWS Melbourne, FL

May 7, 20094 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 7, 2009, 5:06 AM EDT for 4 counties in Florida. It took effect at May 7, 2009, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2009, 5:06 AM EDT (09:06 UTC)
In effect from
May 7, 2009, 2:00 PM EDT
Expired
May 7, 2009, 8:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 61 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 070906
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
506 AM EDT THU MAY 7 2009

FLZ041-046-047-054-059-064-141-147-071015-
/O.CAN.KMLB.FW.A.0031.090507T1600Z-090508T0000Z/
INLAND VOLUSIA-SEMINOLE-SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-
MARTIN-COASTAL VOLUSIA-NORTHERN BREVARD-
506 AM EDT THU MAY 7 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

FLZ044-045-053-058-144-080000-
/O.UPG.KMLB.FW.A.0031.090507T1600Z-090508T0000Z/
/O.NEW.KMLB.FW.W.0044.090507T1800Z-090508T0000Z/
NORTHERN LAKE-ORANGE-OSCEOLA-OKEECHOBEE-SOUTHERN LAKE-
506 AM EDT THU MAY 7 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS82 KMLB 071852
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT THU MAY 7 2009

FLZ044-045-053-058-144-080700-
/O.NEW.KMLB.FW.A.0032.090508T1800Z-090509T0000Z/
/O.CON.KMLB.FW.W.0044.000000T0000Z-090508T0000Z/
NORTHERN LAKE-ORANGE-OSCEOLA-OKEECHOBEE-SOUTHERN LAKE-
252 PM EDT THU MAY 7 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM
EDT THIS EVENING. 

RIDGE AXIS REMAINING IN PLACE ACROSS THE SOUTHERN PENINSULA WILL
BRING CONTINUING SOUTH TO SOUTHWEST FLOW ACROSS THE REGION. DRY
AIR IN PLACE ALONG WITH TEMPERATURES REACHING INTO THE LOW TO MID
90S WILL BRING RH VALUES DROPPING BELOW 35 PERCENT FOR 3 TO 5
HOURS ACROSS THE INTERIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ041-046-080700-
/O.NEW.KMLB.FW.A.0032.090508T1800Z-090509T0000Z/
INLAND VOLUSIA-SEMINOLE-
252 PM EDT THU MAY 7 2009

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. 

RIDGE AXIS REMAINING IN PLACE ACROSS THE SOUTHERN PENINSULA WILL
BRING CONTINUING SOUTH TO SOUTHWEST FLOW ACROSS THE REGION. DRY
AIR IN PLACE ALONG WITH TEMPERATURES REACHING INTO THE LOW TO MID
90S WILL BRING RH VALUES DROPPING BELOW 35 PERCENT FOR 3 TO 5
HOURS ACROSS THE INTERIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 7, 5:02 AM EDT, 4 minutes earlier.

Area forecast discussion, May 7, 5:02 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
502 AM EDT THU MAY 7 2009

.DISCUSSION...

...ABOVE NORMAL TEMPERATURES EXPECTED THROUGH THE WEEKEND...

TODAY-TONIGHT...
IR AND WATER VAPOR SATELLITE LOOPS SHOW THE LOCATION OF THE TROUGH
AND VORT MAX MOVING ACROSS S GA/N FL/NE GULF AND TOWARD CENTRAL FL
THE NEXT 12 OR SO HOURS. 07/00Z UPPER AIR SOUNDINGS WERE INDICATING
THAT THE LAYER PRECIP WATER WAS BETWEEN 1 AND 1.5 INCHES OVER FL AND
S GA. GFS SHOWING A THIN RIBBON OF MOISTURE BENEATH THE VORT MAX AS
IT MOVES W TO E ACROSS THE PENINSULA. SURFACE RIDGE AXIS LYING OVER
THE CENTER PART OF THE STATE WILL ALLOW SEA BREEZES TO FORM ON EACH
COAST AND SLOWLY PUSH INLAND. GFS AND LOCAL WRF SHOWING A COLLISION
OF THE BOUNDARIES FROM NW VOLUSIA TO SOUTHWEST OKEECHOBEE LATE THIS
AFTERNOON. THIS MAYBE ENOUGH TO TRIGGER SOME SHOWERS AND POSSIBLY A
LIGHTNING STORM OVER THE EASTERN HALF OF THE CWA LATE AFTERNOON AND
EARLY EVENING THEN DISSIPATE DURING THE REMAINDER OF THE EVENING AS
THE VORT MAX LIFTS INTO THE ATLANTIC AND THE LOSS OF DAYTIME HEATING
HELPING TO STABILIZE THE LOWER LEVEL OF THE ATMOSPHERE.

TEMPS REMAIN ABOVE NORMAL AS IT USUALLY IS WITH THE SOUTH TO
SOUTHWEST FLOW.

FRI-SUN...LOW LEVEL RIDGE AXIS IS FCST TO REMAIN ANCHORED ACROSS
SOUTH/CENTRAL FLORIDA PRODUCING A SYNOPTIC S/SW FLOW TURNING
ONSHORE EACH AFTERNOON BEHIND THE SEA BREEZES. RIDGING ALSO BUILDS
ALOFT PRODUCING WARMER MORE STABLE TEMPS IN THE MID LEVELS.
ALTHOUGH A SEA BREEZE COLLISION WILL OCCUR EACH EARLY EVENING
ACROSS THE INTERIOR...RAIN CHANCES LOOK TOO LOW TO MENTION IN THE
INCREASINGLY SUPPRESSED ATMOS. MAX TEMPS LOW-MID 90S INTERIOR...
AROUND 90 VOLUSIA COAST...AND UPPER 80S SOUTH OF THE CAPE.

MON-WED...GFS AND ECMWF SHOW SHORTWAVES CARVING OUT A DEEPER UPPER
TROUGH ACROSS THE EASTERN CONUS MONDAY WHICH IS FCST TO BREAK
DOWN THE PERSISTENT ATLC RIDGE ACROSS FL. THIS WILL ALLOW THE
FRONTAL BOUNDARY THAT HAS BEEN TO OUR NORTH TO PUSH SOUTHWARD AND
CROSS THE AREA AS A BACKDOOR COLD FRONT AROUND TUE. SLIGHTLY
COOLER AIRMASS WILL BRING MAX TEMPS DOWN RIGHT AROUND AVERAGE
(UPPER 80S INTERIOR/MID 80S COAST). HAVE KEPT TUE DRY FOR NOW BUT
DEPENDING ON TIMING MAY NEED TO ADD A SMALL POP ESP NORTH HALF
FOR AFTN CONVECTION ALG/AHEAD OF FRONT.

THERE SHOULD BE A SUFFICIENT INCREASE IN MOISTURE ASSOCD WITH
FRONTAL BAND TO PRODUCE AT LEAST ISOLATED COVERAGE OF ATLC SHOWERS
WITH THE SURGE OF E/NE FLOW BEHIND THE FRONT. HAVE INTRODUCED
SLIGHT CHANCE FOR SHOWERS WEDNESDAY IN DEEPENING ONSHORE FLOW.
THINK CHANCES FOR DEEP CONVECTION (THUNDER) WILL BE FOCUSED ON
WEST SIDE OF THE PENINSULA.

&&

.AVIATION...
COASTAL TAF SITES...VFR OVERNIGHT AND THURSDAY MORNING. AREAS OF VFR
CEILINGS THURSDAY AFTERNOON AND EVENING AS SHOWERS AND STORMS MOVE
WEST TO EAST ACROSS THE CWA.

&&

.MARINE...
TODAY-TONIGHT...WINDS SHIFT TO THE SOUTH AND SOUTHWEST AND REMAIN 15
KNOTS OR LESS AS SURFACE HIGH IS PUSHED SOUTH AND EAST BY FRONTAL
BOUNDARY MOVING ACROSS THE SOUTHEAST. WEAK GRADIENT OVER THE WATERS
AND LAND WILL ALLOW SEA BREEZES TO FORM ALONG BOTH COASTS GIVING AN
ONSHORE COMPONENT TO THE WIND UNTIL THE SEA BREEZE SHUTS DOWN FOR
ANOTHER DAY WITH LOSS OF DAYTIME HEATING.

FRI-MON...LOW LEVEL RIDGE AXIS WILL CONTINUE ACROSS CENTRAL/SOUTH
FLORIDA WITH A SOUTH TO SOUTHWEST SYNOPTIC FLOW TURNING ONSHORE
EACH AFTERNOON BEHIND THE SEA BREEZE. PRIMARY CONTRIBUTION TO WAVE
HEIGHT WILL BE A 3-4 FT EAST SWELL WHICH WILL CONTINUE TO ELEVATE
THE RIP CURRENT THREAT AT THE BEACHES.

&&

.FIRE WEATHER...
WIND SHIFT TO THE SOUTH AND SOUTHWEST MAY DELAY THE ONSET OF AN EAST
COAST SEA BREEZE THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS TYPICALLY
MEAN HIGHER TEMPS INTERIOR AND COASTAL VOLUSIA..LOW/MID 90S FOR
TODAY... AND WITH THE INTERIOR DEW POINTS ALREADY IN THE MID 60S...
ANY DOWNWARD MIXING OF DRIER AIR ALOFT FROM LATE MORNING INTO THE
AFTERNOON WILL CAUSE DEW POINTS TO DROP EVEN LOWER...SETTING THE
STAGE FOR A RED FLAG DUE TO DURATIONS OF LOW RELATIVE HUMIDITY
VALUES.

FRI-SUN...CONTINUED ABOVE NORMAL TEMPS AND DRY CONDS SHOULD
PRODUCE AT LEAST A COUPLE HOURS OF CRITICAL RH OVER PORTIONS OF
THE INTERIOR. WILL HOLD OFF ON ANY FIRE WEATHER WATCHES AT THIS
TIME BUT THE FIRE WEATHER THREAT WILL BE REASSESSED EACH DAY FOR
POSSIBLE RED FLAG WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  67  90  67 /  20  20  10  10
MCO  90  67  92  68 /  20  10  10  10
MLB  88  67  87  67 /  20  20  10  10
VRB  87  66  88  67 /  20  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
     SOUTHERN LAKE.

AM...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....KELLY
Hazardous weather outlook, May 7, 4:45 AM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT THU MAY 7 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SYNOPTIC SCALE SOUTHWEST WINDS WILL KEEP THE EAST COAST SEA BREEZE
FROM MOVING VERY FAR INLAND FROM VOLUSIA COUNTY TO JUPITER INLET.
ISOLATED THUNDERSTORMS WILL OCCUR FROM FLAGLER BEACH TO JUPITER
INLET DURING THE LATE AFTERNOON AND EARLY EVENING. THE PRIMARY
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
AS THE STORMS NEAR THE BEACHES..

...RIP CURRENT IMPACT...
MODERATE. LONG PERIOD EASTERLY SWELLS WILL INCREASE THE RISK OF RIP
CURRENTS AT THE BEACHES TODAY. REMEMBER TO ALWAYS SWIM WHERE THERE
ARE LIFEGUARDS PRESENT.

...FIRE WEATHER IMPACT...
THE COMBINATION OF DRIER AIR MIXING DOWN AND TEMPERATURES OVER
THE INTERIOR REACHING THE LOWER AND MID 90S WILL RESULT IN SEVERAL
HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT FROM NORTHWEST
VOLUSIA COUNTY TO OKEECHOBEE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WARM AND DRY WEATHER WILL CONTINUE TO ELEVATE THE WILDFIRE DANGER
OVER THE INTERIOR COUNTIES THE NEXT SEVERAL DAYS. LONG PERIOD
EAST SWELLS WILL INCREASE THE RIP CURRENT RISK THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:52 PM EDTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia14 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.